Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 59, NWS Paducah, KY

May 19, 2018Butler County, Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 19, 2018, 2:05 PM CDT for Butler County, Ripley County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2018, 2:05 PM CDT (19:05 UTC)
Expired
May 19, 2018, 2:45 PM CDT
In force
40 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, MO, Ripley County, MO

The radar

The Memphis radar (KNQA), 164 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 1:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1509 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 12:54 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 19, 12:54 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1254 PM CDT Sat May 19 2018

.UPDATE...
Issued at 1255 PM CDT Sat May 19 2018

Late morning forecast adjustment to add a formal mention of
severe storms potential into gridded, tabular, and text products
for this afternoon. Main area of concern this afternoon will be
the southern half of southeast Missouri and the southern sections
of the Purchase area of West Kentucky.

As mentioned earlier this morning, the numerical guidance was
underestimating the low level instability (sharper lapse rates
through 850 mb). The big question has been how much mid-level
warming will be in place downstream of the mid-day convective
activity to suppress any additional shower or thunderstorm
activity over southern Illinois, southwest Indiana, and the
Pennyrile region of west Kentucky.

The current convection over south central missouri (as of 1240 pm
CDT) appears to be congealing updrafts and developing a uniform
cold pool somewhat balanced by the upshear environment ahead of
it. A second area is also developing across Carter, Ripley, and
Wayne County Missouri. If it holds together, may see some
organized severe storms develop upscale and expand across the
southern half of southeast Missouri toward the bootheel and
southwest Kentucky, tapping into a southwest to northeast axis of
higher thet-a air nosing just south of KPAH toward the Land
between the Lakes region of West Kentucky. Mesoscale influences
with weak to moderate shear would maintain this convection through
the remainder of the afternoon.

With the loss of daytime heating and the development of an
inversion, thunderstorm activity should drop off quickly over
southeast Missouri and southwest Kentucky, becoming re-established
near an elevated zone of instability near the Interstate 64
corridor late tonight.

The 13km RAP has been a decent proxy for the forecast
thunderstorms this afternoon and was used as background in the
gridded forecast update.

UPDATE Issued at 1014 AM CDT Sat May 19 2018

Will be updating the text and tabular products within the hour to
remove mention of locally dense fog from today's forecast. Also,
will be increasing rain chances over southeast Missouri and over
the tri-state area (southeast IL, southwest IN, and Pennyrile
region of west Kentucky) through midday.

The ridge that was expected to minimize coverage of shower and
thunderstorm activity today is a little more narrow and oriented
northwest to southeast (about 90 degrees counter-clockwise from
previous model run orientation).

The current and recent model guidance are initializing the 925 mb
temperatures (around 3kft agl) about 1 degree Celsius to cold,
plus or minus 1 degree Celsius at 850 mb, and about 1 degree
Celsius too cold at 700 mb. In addition, the short and medium
range guidance was underplaying the intensity (shown in the water
vapor and IR imagery on GOES-E) near KOWB around 12z this morning.

The upper air pattern suggests more unstable thermal and moisture
profiles through at least 5 kft agl over southeast Missouri than
forecast by the guidance. The 13z 13km RAP appears to be resolving
these differences and was utilized for the morning update.

There appears to be an impressed warm front/weak convergence zone
over southeast Missouri, extending northwest (where WFO SGF was
issuing severe thunderstorm warnings in southwest MO) and to the
southeast over parts of northeast Arkansas. Anticipate general
convection over to continue developing and moving east-northeast
over southeast Missouri this morning. If there is enough lift
along the boundary, a few updrafts maybe able to overcome the
mid-level cap to produce isolated strong to severe storms. The
upper flow would cast cirrus blow-off from the thunderstorms,
supporting better storm development to the north-northeast. Will
add a mention of some strong to severe storm potential in the HWO
for southeast Missouri.

Renewed convection may occur along the eastern side of the ridge
near the shear axis this afternoon, but for now anticipate any
updrafts for strong to severe storm development to be quite
limited.

&&

.SHORT TERM...(Today through Monday night)
Issued at 350 AM CDT Sat May 19 2018

Pesky upper level low was finally exiting our region early this
morning. Some showers still lingered across western KY, southwest
IN and southern IL on the back side of the low. These showers will
eventually lift northeast of the kevv area later this morning.
Areas of fog and low stratus will burn off early this morning, but
there is still the potential for dense fog patches through
sunrise.

A 500 mb shortwave ridge will build over the lower Ohio Valley
this afternoon. This should result in plenty of sun, which will
boost temps well into the 80s. Surface dew points will climb to
near 70, which will contribute to some strong buoyancy. RAP and
NAM mixed-layer capes climb above 2000 this afternoon in parts of
se Missouri, with little if any capping. It is difficult to
identify a trigger for convection, but any storms that manage to
develop would have plenty of juice to work with. Some hail and
gusty winds are possible in the presence of steepening mid-level
lapse rates and dcapes near 1000. The href mean qpf indicates
isolated convection forming from Missouri into west Tennessee late
today. The forecast will contain slight chance pops this
afternoon.

Surface cyclogenesis will take place over the central Plains
tonight, with a sharpening warm front extending eastward to the
Wabash Valley. Some of the model guidance indicates convection
will develop along the warm front late tonight, mainly in sw
Indiana and parts of southern Illinois.

On Sunday, the air mass will become quite unstable with daytime
heating as dew points hover near 70. Not much in the way of lift
would be needed to initiate convection, which would again contain
the potential for hail and wind. The proximity of the surface low
over the Missouri Valley and the warm front extending eastward
to the Wabash Valley justifies small chance pops in the forecast.
Highs will be near 90.

Sunday night through Monday night, a 500 mb shortwave will
traverse the upper Mississippi Valley and Great Lakes region. The
associated weak surface low will move east across central
Illinois. Although the strongest forcing and wind fields will
remain just north of our region, there will be enough shear and
instability to maintain the risk of some locally strong
convection. Again, this risk is conditional on the development of
storms this far south into the warm sector. Monday afternoon
appears to be the most probable time frame for convection as the
surface front makes some southward progress.

.LONG TERM...(Tuesday through Friday)
Issued at 350 AM CDT Sat May 19 2018

Our region will remain in an unsettled pattern through the extended.
Models show a frontal boundary sinking south into the middle
Mississippi/lower Ohio River valleys early in the work week.  This
front will meander in our region through the extended forecast
period.  Daytime heating will play the most significant role in our
shower/thunderstorm chances with models, the ECMWF even more than
the GFS, indicating measurable and more widespread QPF in the 12z to
00z time frames each day.  ECMWF pretty much keeps our area rain
free each night.  However, looking at the GFS solution and
superblend, and with the boundary in our vicinity and plenty of
moisture available, confidence in having completely dry overnights
is pretty low.  Went ahead with a dry forecast Tuesday night, but
included slight chances mainly in our western half of counties
Wednesday night and Thursday night.  As for daytime chances, went
with slight to low chance categories for now.

Southerly winds will continue to pump unseasonably warm air and
plenty of moisture into the region.  Both highs and lows will be 8 to
10 degrees above seasonal normals, with readings in the middle to
upper 80s and the middle to upper 60s respectively.

&&

.AVIATION...
Issued at 1255 PM CDT Sat May 19 2018

Somewhat difficult to pin down the dividing line for KPAH and
KCGI for ceilings less than VFR category, given the expected
proximity of thunderstorms and attendant ceilings generated by
thunderstorm outflows. At this time, will leave KCGI and KPAH in
VFR category and will amend should mesoscale thunderstorm trends
suggest worsening flight conditions.

The rest of the WFO PAH TAF sites willl see transfer toward MVFR
conditions with the new convection developing late tonight and
Sunday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...Smith
SHORT TERM...MY
LONG TERM...RST
AVIATION...Smith
Hazardous weather outlook, May 19, 1:15 PM CDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
115 pm CDT Sat May 19 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
115 pM CDT Sat May 19 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This afternoon and Tonight

There is a chance for thunderstorms over southeast Missouri and into
southwest Kentucky this afternoon. A few of the storms in this area
may become severe with damaging winds and hail, as well as locally
heavy rain.

The chance of thunderstorms are expected to develop near the
Interstate 64 corridor late this evening and overnight. A few storms
near the Interstate 64 corridor may approach severe limits late
tonight.

Locally heavy rain and lightning will be the primary hazard with any
remaining thunderstorm activity today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The Storm Prediction Center has expanded and ugraded the risk of
Severe Storms across the Quad State region Sunday and Sunday night.
A slight risk of severe storms is now forecast along and north of a
line from Perryville Missouri, onward to Grand Tower in southwest
Illinois, reaching near an Evansville and Chrisney in southwest
Indiana. Surrounding the slight risk area, a marginal risk of severe
storms is forecast along and north of a line from Doniphan in
southeast Missouri to Benton, Crofton, and Greenville in west
Kentucky.

Sunday through Monday, there is a chance of thunderstorms across the
region. Some strong to locally severe storms with hail and gusty
winds are possible, mainly during the afternoon and evening hours
both days.

Daily chances of thunderstorms will continue Tuesday through
Friday. Locally heavy rain and lightning will be the primary
concerns during this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, however
the potential for strong storms bears watching.

MY/RST/Smith

In the hours before

Special weather statement, May 19, 12:45 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Paducah KY
1245 PM CDT SAT MAY 19 2018

MOZ107-191830-
Carter MO-
1245 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CARTER COUNTY UNTIL 130 PM CDT...

At 1243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fremont, or 11 miles southwest of Van Buren, moving east at 15 mph.

Penny size hail will be possible with this storm. Torrential
rainfall can also be expected.

Locations impacted include...
Van Buren, Ellsinore, Hunter, Fremont and Grandin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3709 9122 3708 9111 3710 9096 3705 9096
      3705 9073 3700 9073 3700 9071 3697 9072
      3697 9070 3693 9070 3693 9068 3689 9068
      3688 9066 3681 9066 3681 9090 3682 9101
      3683 9122
TIME...MOT...LOC 1743Z 266DEG 14KT 3688 9116

GREG
Local storm report, May 19, 2:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
205 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     TSTM WND GST     6 W FAIRDEALING         36.66N 90.72W
05/19/2018  E55 MPH          RIPLEY             MO   TRAINED SPOTTER

            ESTIMATED WINDS OF 50 TO 55 MPH.

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 5:53 PM CDTSpecial Weather StatementPAHCarlisle, Hickman, McCracken37 min
May 19, 4:51 PM CDTSevere Thunderstorm WarningPAHUnion39 min
May 19, 5:23 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pulaski, Union37 min
May 19, 12:45 PM CDTSpecial Weather StatementPAHCarter45 min
May 19, 1:09 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley36 min
May 19, 2:38 PM CDTAreal Flood AdvisoryPAHButler112 min
May 19, 2:55 PM CDTSpecial Weather StatementPAHNew Madrid50 min
May 19, 3:11 PM CDTAreal Flood AdvisoryPAHNew Madrid2 hr
May 19, 4:12 PM CDTSpecial Weather StatementPAHPerry48 min
May 19, 4:21 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry39 min
May 19, 5:19 PM CDTSevere Thunderstorm WarningPAHMississippi41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.